Hail, Mayes
- When
- March 30, 4:36 PM CST
- Where
- Mayes County, Chouteau
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.180, -95.350
Strong to severe thunderstorms developed across eastern Oklahoma during the late afternoon and evening of the 30th. The strongest thunderstorms produced large hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across eastern Oklahoma during the late afternoon and evening of the 30th. The strongest thunderstorms produced large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 30, 1:14 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Thu Mar 30 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight)
Issued at 215 PM CDT Thu Mar 30 2023
Expanding area of showers and isolated storms ongoing across west
central TX marks the influence of a subtle fast moving wave with a
broad region of warm moist advection preceding this feature.
Expect showers and storms to develop and spread across the
forecast area from late afternoon through late evening as this
wave passes. Highest chances will generally be south of Interstate
40. Sufficient elevated instability and effective shear profiles
would support an isolated severe risk before storms move east of
the region. Precip chances are expected to wane during the early
morning hours however the conditional severe environment will
steadily increase with large hail the primary concern with any
sustained updrafts.
&&
.LONG TERM...
(Friday through Thursday)
Issued at 215 PM CDT Thu Mar 30 2023
Isolated convection may be ongoing around sunrise Friday and is
likely to increase in coverage from mid morning through early
afternoon while shifting eastward with time. This will occur in
conjunction with the increasing large scale lift and likely
precede the advancing dryline. Initially elevated storms may have
a brief window to become more sfc based and pose a more defined
severe weather risk as the spread across western AR, however the
vast majority of severe weather tomorrow will focus east of the
forecast area.
Fire weather conditions will rapidly deteriorate from west to east
Friday afternoon across much of eastern OK. Strong winds will be
ongoing Friday morning and only strengthen in the post dryline
deeply mixed airmass. Fcst soundings across NE OK suggest mixing
depths to around 10-15kft and a window does exist for wind gusts
around 60mph for areas near the OK/KS border. The forecast will
retain high end wind advisory conditions but this area will be
monitored for high wind warnings. Humidity levels falling below 20
percent across much of E OK coupled with the strong winds will
allow any grassland fire starts to spread dangerously fast. The
passing cold front Friday evening will bring a wind shift to fire
suppression efforts with winds gradually decreasing after sunset.
Cool and dry conditions expected Saturday with a warm front
edging into SE OK by late Sunday. This corridor of moisture return
will interact with a fast moving wave aloft to increase precip
chances south of Interstate 40 Sunday afternoon and evening.
Moisture return expands northward on Monday with far western
portions of the forecast area possibly near the developing dryline
corridor. This would be an area to monitor for higher fire
weather concerns as winds increase early next week. The next storm
system timed to impact the region on Tuesday continues to appear
strong and is likely to bring both a chance of storms and fire
weather concerns as it passes.
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu Mar 30 2023
MVFR conditions will become prevalent at all sites this afternoon
as low level moisture continues to stream north. Scattered
thunderstorms are expected to develop mid afternoon initially in
SE OK, before spreading northeast into NW AR by early this
evening. Wind will continue to increase from the S through tonight
with a strong low level jet resulting in LLWS across the board.
An approaching dry line in E OK by around 15z Friday will
eventually bring stronger SW winds toward the end of the period
with rapidly clearing skies. T-storm chances will also return
primarily from SE OK into NW AR early Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 78 41 64 / 40 30 0 0
FSM 60 81 48 66 / 70 70 0 0
MLC 61 80 44 66 / 60 50 0 0
BVO 57 77 39 63 / 30 30 0 0
FYV 57 78 40 61 / 70 70 0 0
BYV 56 75 41 58 / 60 70 0 0
MKO 60 78 44 62 / 60 50 0 0
MIO 59 76 40 59 / 30 50 0 0
F10 60 77 44 63 / 50 40 0 0
HHW 62 80 47 68 / 60 60 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 7 AM to 7 PM CDT Friday for OKZ049-053>076.
Red Flag Warning from noon to 8 PM CDT Friday for OKZ049-054>068-
070-071-073>075.
AR...Wind Advisory from 7 AM to 7 PM CDT Friday for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...14Hazardous Weather Outlook National Weather Service Tulsa OK 510 PM CDT Thu Mar 30 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 510 PM CDT Thu Mar 30 2023 ...FIRE WEATHER AND SEVERE STORM CONCERNS THROUGH FRIDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Thunderstorms are ongoing across parts of eastern Oklahoma late this afternoon. These thunderstorms will continue to quickly move to the northeast through the evening, exiting the area before midnight. A few of the afternoon and evening storms may be strong to severe with gusty winds up to 50 mph and hail up to the size of quarters the main concerns. A lull in the thunderstorm activity is expected from late evening into early Friday morning, with additional development possible toward sunrise Friday across parts of eastern Oklahoma. The severe thunderstorm threat would be increased with any early morning activity, featuring largely a damaging wind threat. Large hail may also occur. Widespread heavy rains are not expected with either the afternoon and evening storms or with any early morning activity. However, locally heavy downpours will be possible that could lead to brief ponding of water in low-lying and poor drainage areas. Southerly winds will remain gusty for the rest of the afternoon and continue into the overnight. Some increase in wind speed is expected as a strong low level jet expands across the area. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Severe Thunderstorm...Very High Fire Weather and...High Wind Potential. SATURDAY...High Wind Potential. SUNDAY...Thunderstorm...Very High Fire Weather and...High Wind Potential. MONDAY...Very High Fire Weather and High Wind Potential. TUESDAY...Severe Thunderstorm...Very High Fire Weather and...High Wind Potential. WEDNESDAY...Thunderstorm...Very High Fire Weather and...High Wind Potential. EXTENDED DISCUSSION... Severe thunderstorm chances will increase considerably Friday morning into the early afternoon hours as storms move into extreme eastern and southeast Oklahoma and northwest Arkansas. Damaging winds will be the greatest severe weather threat, but large hail and a couple of isolated tornadoes will also be possible. Thunderstorms are expected to move east of the area mid to late afternoon. Critical fire weather conditions are expected to develop mainly along and west of Highway 69 in eastern Oklahoma on Friday afternoon as a dryline sweeps rapidly east across the area. Here, very low humidity values and very gusty west to southwest winds will occur over areas that have had lesser amounts of rainfall so far this year. These conditions will be conducive to the rapid spread of wildfires. An upper level disturbance will bring a chance of thunderstorms to mainly southeast Oklahoma and west central Arkansas Sunday afternoon and evening. A stronger storm system may bring another good chance of organized severe weather Tuesday into early Wednesday, but the details on this system remain unclear at this time range. weather.gov/tulsa contains additional information.
The Tulsa radar (KINX), 19 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084128.